California, 2005

Debris Flow in California, February 5, 2005

February 5, 2005 · NWS SGX · 1 event in 1 county or zone

Heavy rains in January weakend a hillside in Anaheim Hills and caused it to slowly start sliding. On February 5th, the slide drastically accelerated to 2 feet a day and caused a house to start falling over the edge.

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rains in January weakend a hillside in Anaheim Hills and caused it to slowly start sliding. On February 5th, the slide drastically accelerated to 2 feet a day and caused a house to start falling over the edge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 5, 8:25 AM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 5, 8:25 AM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
825 AM PST SAT FEB 5 2005

.SYNOPSIS...A WEAK LOW PRESSURE TROUGH WILL BRING OCCASIONAL HIGH
CLOUDS TODAY. A STRONGER TROUGH ON SUNDAY WILL BRING COOLER
WEATHER...A DEEPER MARINE LAYER AND A CHANCE FOR LIGHT SHOWERS AND
PATCHY DRIZZLE THROUGH MONDAY. DRY...COOL WEATHER IS EXPECTED
MIDWEEK WITH OCCASIONAL CLOUDS AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

HIGH CLOUDS ASSOCIATED WITH A WEAK UPPER TROUGH WERE SWEEPING SE
ACROSS S CA THIS MORNING. GOOD ONSHORE SURFACE PRESSURE GRADIENT
TRENDS. 12Z MIRAMAR SOUNDING SHOWS THE E WINDS HAVE ENDED ALOFT AND
SHIFTED TO THE W BELOW 10K FT. STILL SOME WEAK E SURFACE WINDS IN E
SAN DIEGO COUNTY. IR SAT LOOP SHOWS THICK BAND OF CIRRUS SAGGING S
OVER THE AREA THIS AM.

NOT MUCH CHANGE IN THE 12Z ETA RUN. STILL LOOKS LIKE THE MAIN ENERGY
WITH THIS NEXT TROUGH WILL DIG INTO THE GREAT BASIN. A DECENT EDDY
SHOULD SPIN UP IN THE BIGHT OVERNIGHT AND STRENGTHEN ON SUNDAY. ANY
COASTAL FOG THAT FORMS SHOULD LIFT QUICKLY AND MOVE INLAND.
REMAINING STRATUS MAY BE DIFFICULT TO CLEAR COMPLETELY FROM THE
COASTAL AREAS. BY SUNDAY NIGHT...THE MARINE LAYER BECOMES DEEP
ENOUGH FOR DRIZZLE OR LIGHT RAIN SHOWERS AS IT PUSHES UP THE COASTAL
SLOPES. THERE IS A THREAT OF LIGHT PRECIPITATION THROUGH MONDAY
NIGHT BEFORE THE CYCLONIC FLOW ALOFT WEAKENS TUE. MOST AREAS SHOULD
SEE ONE TENTH OF AN INCH OR LESS.

WINDS WILL INCREASE ACROSS THE NORTHERN MTN AND DESERT AREAS SUN AND
MON. IT WILL BE SIGNIFICANTLY COOLER AS WELL. CURRENT MODEL GUIDANCE
IS IN SYNC. NO UPDATES ARE PLANNED TO THE ZONES THIS MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAD
Hazardous weather outlook, Feb 5, 3:05 AM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 AM PST SAT FEB 5 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
305 AM PST SAT FEB 5 2005

.DAY ONE... TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MOEDE

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, W/S Orange

When
February 5, 12:00 PM PST
Where
W/S Orange forecast zone
Property damage
$2.5 million
Reported by
NEWSPAPER

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441496.